Alert archive / Missouri / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 249, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Nov 10, 1998, 1:07 AM CST for Macon County, Missouri. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Nov 10, 1998, 1:07 AM CST (07:07 UTC)
- Expired
- Nov 10, 1998, 1:45 AM CST
- In force
- 38 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Macon County, MO
The radar
The Pleasant Hill radar (KEAX), 150 km from the middle of the area, began a volume at 07:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 10, 1:30 AM CST | Thunderstorm Wind 55 | Moberly, MO | Several large trees were downed and two highway road signs were blown over by the strong winds. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 7.1 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -133 J/kg
- Mixed-layer LCL
- 510 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
887
WUUS1 KMCI 100709 RRA
SVRMCI
MOC053-089-121-175-100745-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY-PLEASANT HILL MO
107 AM CST TUE NOV 10 1998
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MACON COUNTY IN MISSOURI
HOWARD COUNTY IN MISSOURI
COOPER COUNTY IN MISSOURI
RANDOLPH COUNTY IN MISSOURI
* UNTIL 145 AM CST
* AT 107 AM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED...A
SQUALL LINE EXTENDING FROM NEAR BYNUMVILLE SOUTH TO 15 SOUTHEAST OF
SEDALIA...MOVING EAST AT 45 MILES PER HOUR.
* THE SEVERE THUNDERSTORM WILL BE...
NEAR FAYETTE AT 120 AM CST
NEAR BOONVILLE AT 120 AM CST
NEAR MACON AT 125 AM CST
NEAR MOBERLY AT 125 AM CST
PEOPLE IN THE PATH OF THIS STORM...CAN EXPECT WIND GUSTS UP TO 80
MPH. FOR YOUR SAFETY...MOVE INDOORS...AND STAY AWAY FROM WINDOWS.
LAT...LON 3990 9286 3971 9268 3926 9270 3898 9304
3873 9305 3872 9255 3957 9233 3992 9232What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 9, 4:07 PM CST, 9 hours earlier.
Area forecast discussion, Nov 9, 4:07 PM CST, 9 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 407 PM CST MON NOV 9 1998 DEEPENING STORM OVR OF THE HIGH PLAINS THIS PM WILL EJECT OUT INTO THE CENTRAL PLNS LATE TNGT ACCOMPANIED BY STG UPR LVL SUPPORT. IN THE SHRT TERM FOR THIS EVNG...WRM FNT RMNS TO SW OF CWA BUT STG LLJ AHD OF PRES FALLS LIKELY TO LIFT FNT N OF FCST AREA SOMETIME THIS EVNG. WITH DEW PTS IN 50S/60S LIKELY TO PUSH NWRD INTO CWA. AWIPS VIS LOOP/MTR DATA SHWS 50 DEG DEW PT AT MCI WITH BINOVC JUST W OF STATE LINE. INSTABILITY SHLD INCREASE ENOUGH TO WARRENT CHC FOR ISOLD CNVTN. EVNG CREW WILL HAVE TO KEEP AN EYE OUT FOR PSBL ISOLD SVR CELLS BUT DO NOT ANTICIPATE MUCH...IF ANY...IN THE WAY OF FLOODING. DEEPEST MSTR WILL REMAIN E OF CWA THEREFORE WIDESPREAD FLASH FLOOD GUIDANCE EXCEEDINGS RAINFALL XPCTD TO MISS FCST AREA. LOWERED MEAN BASIN AVERAGES ACR ALL OF CWA IN FIRST PRD QPF PRODUCT. BIG FCST CONCERN HOWEVER IS STG WNDS LATE TNGT AND TUE. ALL MODELS SUGGEST STRONGEST SFC PRES GRADIENT NRN MO/SRN IA BUT 120 KT H3 JET FTHR S IN MO. WITH ANITICIPATED CLRG BY MID DAY TUE XPCT STG DOWNWARD TRANSFER OF MOMEMTUM AND WINDS APPROACHING ADVISORY CRITERIA. SINCE EVENT IS XPCTD IN SEC PRD WILL HOLD OFF IN ISSUING NPW. INSTEAD WENT WITH PLAYED UP SPS AND WILL LET MID SHIFT MAKE THE CALL TO WHEN AND WHERE TO ISSUE ANY NEEDED WND ADVISORY. AS FAR AS TEMPS GO STAYED CLOSER TO COOLER FAN NUMBERS. LWR TROPOSPHERIC CAA SUGGEST BY MODELS ON TUE SUPPORTS STDY OF FALLING TEMPS FM LO TO MID 40S. ALSO WITH SFC RDG AND DIMINISHING WNDS TUE NITE AND WED THINK MINS IN 20S LIKELY OVR ALL OF CWA WED AM. .EAX... MO...NONE KS...NONE BODNER
In the hours before
Local storm report, Nov 10, 12:47 AM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1247 AM CST TUE NOV 10 1998
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1035 PM 5 N ELM MO WIND DAMAGE
11/09/98 JOHNSON *** 2 INJ ***
ONE HOUSE TRAILER BLOWN
OFF FOUNDATION. OTHERS
DAMAGED.Local storm report, Nov 10, 12:47 AM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION FOR TIME OF REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1247 AM CST TUE NOV 10 1998
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1135 PM 5 N ELM MO WIND DAMAGE
11/09/98 JOHNSON *** 2 INJ ***
ONE HOUSE TRAILER BLOWN
OFF FOUNDATION. OTHERS
DAMAGED.Local storm report, Nov 10, 12:47 AM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1247 AM CST TUE NOV 10 1998
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1035 PM 5 N ELM MO WIND DAMAGE
11/09/98 JOHNSON *** 2 INJ ***
ONE HOUSE TRAILER BLOWN
OFF FOUNDATION. OTHERS
DAMAGED.Local storm report, Nov 10, 12:47 AM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION FOR TIME OF REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1247 AM CST TUE NOV 10 1998
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1135 PM 5 N ELM MO WIND DAMAGE
11/09/98 JOHNSON *** 2 INJ ***
ONE HOUSE TRAILER BLOWN
OFF FOUNDATION. OTHERS
DAMAGED.Special weather statement, Nov 10, 12:49 AM CST, 18 minutes before
MOZ053-054-100800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1249 AM CST TUE NOV 10 1998 ...SEVERE THUNDERSTORM WATCH CANCELLED FOR BATES AND HENRY COUNTIES... SEVERE THUNDERSTORM WATCH NUMBER 886...WHICH WAS IN EFFECT UNTIL 4 AM CST...HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES IN WEST CENTRAL MISSOURI... BATES HENRY AT 1250 AM CST...DOPPLER RADAR INDICATED THAT THE THREAT FOR SEVERE WEATHER HAS MOVED OFF TO THE EAST OF BATES AND HENRY COUNTIES. HUDSON
Special weather statement, Nov 10, 12:49 AM CST, 18 minutes before
MOZ053-054-100800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1249 AM CST TUE NOV 10 1998 ...SEVERE THUNDERSTORM WATCH CANCELLED FOR BATES AND HENRY COUNTIES... SEVERE THUNDERSTORM WATCH NUMBER 886...WHICH WAS IN EFFECT UNTIL 4 AM CST...HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES IN WEST CENTRAL MISSOURI... BATES HENRY AT 1250 AM CST...DOPPLER RADAR INDICATED THAT THE THREAT FOR SEVERE WEATHER HAS MOVED OFF TO THE EAST OF BATES AND HENRY COUNTIES. HUDSON
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 9, 10:37 PM CST | Severe Thunderstorm Warning | EAX | Bates, Cass | 53 min |
| Nov 9, 11:52 PM CST | Severe Thunderstorm Warning | EAX | Henry, Johnson | 38 min |
| Nov 10, 12:12 AM CST | Severe Thunderstorm Warning | EAX | Pettis, Saline | 48 min |
| Nov 10, 1:07 AM CST | Severe Thunderstorm Warning | EAX | Cooper, Howard, Randolph | 38 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.